Medical Director Message April 2024

Dr. Regina Yaskey

Dr Yaskey is an Pediatric EMS Medical Director for UH Cleveland Medical Center Rainbow Babies and Childrens Hospital

April 1, 2024

Hello everyone. Welcome to the month of April. This month, we will be discussing a topic that is near and dear to my heart: “One Pill Can Kill.”

 

While cases involving adult patients start with known exposures, child toxicities are more occult. What makes these toxicities more concerning is that children require smaller doses to cause poisoning. This is because they have a smaller mass, they have higher metabolic rates, and they have different pharmacokinetics. They are less able to communicate their exposure or what they took, are likely to mistake poisons for food and may not even know that they were exposed to a toxin.


The peak incidence for pediatric poisonings occurs in toddlers aged 1 – 3 years. Of course, most exposures in this age group are unintentional. It does not help that some children have easy access to and are attracted to some of these toxic chemicals based on color, appearance, and smell, therefore mistakenly identifying them as a beverage or candy. While most ingestions in the toddler ages are unintentional, as children get older, the ingestions become intentional.

 

The” one-pill” rule states that a single adult therapeutic dose would not be expected to produce significant toxicity in a child. As a result, it is commonly believed that ingestion of one or two tablets by a toddler is a benign act and not expected to produce any significant toxicity. Although this is true for most exposures, certain common agents have the potential to cause life-threatening toxicity or death despite the ingestion of only one or two tablets or sips. We will review these medications and substances in the coming weeks, but first, let us discuss the approach to a child with a possible unknown ingestion.

 

Sick children can be terrifying, and it is worse when the diagnosis is unknown. If there is suspected ingestion, there is a simple standard to follow:


Remember that a poisoned child may go undiagnosed unless we maintain a high index of suspicion. 


Some questions to consider asking witnesses or those in the home when evaluating a child with concern for ingestion are:


Look for a toxidrome and other presentations that can help to narrow the exam.


Examples include vital signs, capillary refill, pupillary size, skin appearance, and whether there were any immediate reactions (e.g., seizures).


That’s it for this week. Next week, we will delve more into examinations and start discussing the medications. 


Thank you all for your hard work. Stay safe out there. 




Regina Yaskey, MD

April 8, 2024

This week, we will continue our discussion regarding “One Pill Can Kill.” Let’s start with our overall management of pediatric patients with suggested ingestion /overdose. It is important to establish and maintain an adequate airway and ventilation. One way to do this is by giving supplemental oxygen 12L/min by nonrebreather mask. If a gag reflex is absent, make sure that you protect the airway, facilitate oxygenation, and remove secretions. Consider continuous capnography for somnolent patients not yet requiring intubation. An effective bag valve mask comes in handy in these situations. Remember to gain IV access early, monitor perfusion, and give IV fluids if needed. 


Treat coma promptly

–    Check a D-stick

–    If Opioid overdose is suspected (pinpoint pupils, hypoventilation)


Treat seizures

–    Give Benzodiazepines


DO NOT FORGET ASSOCIATED ILLNESSES:


It is important to note that low doses of the substances below can cause significant toxicity or death. This is why prehospital providers should be familiar with both the generic and trade names of these medications so exposure can be recognized and appropriate treatment initiated. The pneumonic that we use to remember these groups of medications is:


ABC GET MOM

•     Antimalarials

•     Beta Blockers

•     Clonidine, Calcium Channel Blockers

•     Glyburide (or other sulfonylurea)

•     Ethylene Glycol (e.g., antifreeze)

•     Tricyclic antidepressants (e.g. amitriptyline)

•     Methanol (e.g., nail polish remover)

•     Opioids (e.g., hydromorphone, oxycodone)

•     Methyl salicylates (oil of wintergreen)


Next week, I will give an overview of each medication, their clinical manifestations, and their management. Stay tuned.


Thank you for all the great work you are doing. Stay safe and have a great week.




Regina Yaskey, MD